MAUDE Adverse Event Report: K2M, INC. ANGLED LATERAL INSERTER; 25; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. ANGLED LATERAL INSERTER; 25; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number SP-3140
Medical Device Problem Codes Fracture (1260); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Status and location of the device is unknown.
 
Event or Problem Description
It was reported that an aleutian lateral system angled lateral insert tip got stuck in the cascadia lateral interbody.The surgeon was unable to remove the inserter from the implant after multiple attempts.The surgeon had to snap the tip off of the inserter and leave it in the inner threads of the cascadia lateral interbody, which remained in the patient.The surgery was completed successfully using a straight inserter for the second interbody, followed up with screws.This event resulted in a 30 minute surgical delay and without any adverse consequences to the patient.
 
Event or Problem Description
 
Additional Manufacturer Narrative
D.4 and d.9 were updated to reflect product information upon product return.
 
Additional Manufacturer Narrative
Visual inspection: the device was inspected and was confirmed that the distal tip of the angled lateral inserter was fractured.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Per cascadia lateral 3d surgical technique: interbody selection an appropriately sized implant is chosen at the discretion of the surgeon.Implants are available in 22 mm footprints (anterior to posterior) in parallel, 8, 12, and 15 lordosis configurations, heights from 8-16 mm, and lengths from 45-60 mm (p.10).As reported, the user was twisting the instrument during implantation or the maneuvering pulled the threaded tip sideways, which applied excessive tightening force to the assembly and may have damaged the instrument.Excessive tightening force could have compressed and crushed the tabs of the inserter between the instrument and the implant, causing the initial jamming.As a result, the alleged failure mode was confirmed, and the most likely cause of the issue was determined to have been excessive tightening force.
 
Event or Problem Description

Brand Name
ANGLED LATERAL INSERTER; 25
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10717833
Report Number3004774118-2020-00282
Device Sequence Number3312375
Product Code LXH
UDI-Device Identifier10888857421080
UDI-Public10888857421080
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSP-3140
Device Catalogue NumberSP-3140
Device Lot NumberKNRH
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2020
Initial Date Received by Manufacturer 09/25/2020
Supplement Date Received by Manufacturer10/22/2020
12/30/2020
Initial Report FDA Received Date10/22/2020
Supplement Report FDA Received Date11/17/2020
01/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1